Pharmacy Loudoun gives wrong COVID-19 dosage to children | headlines – Community News
Covid-19

Pharmacy Loudoun gives wrong COVID-19 dosage to children | headlines

Parents of about 100 children have been advised to talk to their pediatrician after their children received a potentially lower-than-recommended dose of the COVID-19 vaccine at a Loudoun County pharmacy last week. The pharmacy gave the children a low dose of the adult version of the vaccine instead of the pediatric version especially for children under 12 years of age.

The county health department sent a letter to parents on Wednesday stating that Ted Pharmacy in Aldie had administered the wrong doses on Nov. 3 and 4, shortly after the vaccine was approved for use in young children.

The incident is under investigation by the Virginia Board of Pharmacy and the Virginia Department of Health, which has removed the pharmacy from the state’s vaccination program.

The Pfizer vaccine that is approved for children contains the same active ingredient as the adult version, but is available in a different formulation and the recommended dose is one-third the adult dose.

Dosages for children are also packaged differently. The adult dose comes with a purple cap while the pediatric dose has an orange cap to avoid confusion.

dr. Loudoun County health officer David Goodfriend told WTOP that the pharmacy mistakenly tried to use the adult vaccine to give doses to children by cutting the adult dose in three.

“We don’t believe that a child has been given too much vaccine… The concern is that when you reduce the amount that is given by a third, we just don’t know if they got an appropriate dose or not,” he said.

The Virginia Department of Health said a total of 112 children received the wrong vaccine at Ted Pharmacy, according to a statement from Logan Anderson, a public information officer for the department.

On Nov. 5, federal and state authorities ordered the pharmacy to stop administering the COVID-19 vaccine, and VDH collected all remaining doses.

The Virginia Department of Health said all affected children should see their pediatrician or primary care physician to determine the best plan of action.

“There are some parents who are concerned that their kids haven’t received a full dose,” Goodfriend said. “And that’s why we recommend that if they have those concerns, they have that conversation with their doctor. ”

According to CDC guidelines, doctors may restart the child on the appropriate two-dose schedule 21 days after the first dose, or continue on a second, appropriate pediatric dose as scheduled.

Goodfriend said parents should consider the risks and benefits of either course of action.

“We know that in general, 5-to-11-year-olds are at very low risk for complications from COVID. But they may have other medical conditions, they may have high-risk relatives. And so it’s really that decision between that parent and that doctor to say, ‘Well, what’s the risk? If I only give them two doses, including that (possibly incorrect) dose, and they don’t have the same level of protection? Compared to what is the risk of a third injection for someone who did well on the first two doses?’”

Goodfriend said health officials have not heard or expected any ill effects from the mix-up.

Still, parents should monitor children for vaccine side effects such as fever, chills, fatigue, pain, redness or swelling at the injection site, and headache. These side effects are likely to occur one to three days after the injection, and most occur the next day.

WTOP’s Neal Augenstein and Luke Lukert contributed to this report.

About the author

Rakesh

Add Comment

Click here to post a comment